Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 481, NWS Jackson, MS

November 10, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 10, 2002, 5:30 PM CST for Bolivar County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 5:30 PM CST (23:30 UTC)
Expired
Nov 10, 2002, 6:00 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 102330
SVRJAN
MSC011-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 600 PM CST

* AT 528 PM CST...BOLIVAR EOC REPORTED A SEVERE THUNDERSTORM NEAR  
SHELBY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DUNCAN AT 535 PM CST
  
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3391 9095 3380 9081 3388 9066 3412 9066
          3410 9076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:55 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 10, 4:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CST SUN NOV 10 2002

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE TORNADO WATCH
AREA FOR ALL BUT THE 3 EXTREME SOUTHERN COUNTIES. SO HAVE
WORDED IN WATCH IN THE ZONES.

17

****************************************************************
PREVIOUS DISCUSSION...
FORECAST CHALLENGES FOR THIS PACKAGE:
SEVERE WEATHER POTENTIAL TONIGHT INTO MONDAY

THINGS APPEAR TO BE COMING TOGETHER FOR AN ACTIVE SEVERE WEATHER
EPISODE ACROSS THE FORECAST AREA TONIGHT.

THE COLD FRONT ASSOCIATED WITH THE STORM SYSTEM REMAINS TO OUR WEST
AT EARLY AFTERNOON...EXTENDING FROM JUST EAST OF ST. LOUIS
MISSOURI...TO LITTLE ROCK ARKANSAS...TO TYLER TEXAS.  THE FRONT IS
EXPECTED TO REACH THE MISSISSIPPI RIVER BY 11/0000 UTC...THEN BECOME
NEARLY STATIONARY BETWEEN JACKSON AND MERIDIAN (JUST WEST OF
INTERSTATE 59).  DEWPOINTS HAVE RISEN INTO THE MIDDLE 60S OVER THE
ENTIRE FORECAST AREA...AND HAVE REACHED INTO THE 70S SOUTH OF
INTERSTATE 20.  THE 1800 UTC SOUNDING HAS AN INVERTED V PROFILE
WITH SUBSIDENCE INVERSIONS STILL BEING NOTED AROUND 800 AND 600 MB.
SHEAR INDICES REMAIN QUITE IMPRESSIVE...WITH 0-3 KM STORM RELATIVE
HELICITY VALUES AROUND 300 M2/S2.  CAPE VALUES WERE OBSERVED TO BE
AROUND 1700 JOULES/KG AS OF NOON...WITH INSTABILITY EXPECTED TO
CONTINUE INCREASING THROUGH THE REST OF THE AFTERNOON.

PER CONVERSATION WITH THE STORM PREDICTION CENTER THIS MORNING...WE
EXPECT THUNDERSTORMS TO INITIALLY DEVELOP IN THE DEEPER MOISTURE
FROM MERIDIAN TO BROOKHAVEN.  INDEED...A STEP OUTSIDE SHOWS TOWERING
CUMULUS ALREADY DEVELOPING SOUTHEAST OF THE OFFICE.  THE CUMULUS
STREETS ARE NOT AS WELL DEVELOPED OVERHEAD...OR NORTH AND WEST OF
THE OFFICE AS THE CAP IS STILL HOLDING STRONG.  THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP TOWARD SUNSET OVER THE REMAINDER OF THE
FORECAST AREA AS THE MID-LEVEL CAP IS BROKEN AND THE FRONT CONTINUES
APPROACHING THE AREA.  THESE STORMS MAY RAPIDLY BECOME SEVERE AS
THEY MOVE INTO A HIGH CAPE/HIGH SHEAR ENVIRONMENT (0-1 KM STORM
RELATIVE HELICITIES NEAR 240 M2/S2).  LOW LIFTED CONDENSATION
LEVEL VALUES...ENERGY-HELICITY INDICES OF 4...AND VORTICITY
GENERATION POTENTIAL VALUES NEAR 0.5 INDICATE THE POSSIBILITY OF
TORNADOES.  THE ONGOING FORECAST APPEARS TO BE ON THE RIGHT TRACK
WITH TRENDS TONIGHT...AND WILL NOT DEVIATE MUCH FROM THIS.

THE SHORTWAVE ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO LIFT
OUT ACROSS THE GREAT LAKES REGION...MOVING THE FRONT INTO SOUTHEAST
MISSISSIPPI MONDAY.  LINGERING MOISTURE OVER THE REGION...AND AN
APPROACHING COLD POOL ALOFT MAY DEVELOP SOME PRECIPITATION ACROSS
THE FORECAST AREA MONDAY AFTERNOON AND NIGHT.  AT THIS TIME...I
DONT PLAN ON MENTIONING THUNDERSTORMS AROUND THE ARKLAMISS...BUT
WILL KEEP THUNDERSTORMS MENTIONED ELSEWHERE AS WE COULD SEE SOME
ELEVATED CONVECTION.  THE GREATEST COVERAGE OF THUNDERSTORMS APPEARS
TO BE OVER OUR EASTERN AND SOUTHERN COUNTIES/PARISHES.

THE STORM SYSTEM FINALLY MOVES EAST OF THE FORECAST AREA TUESDAY...
WITH HIGH PRESSURE EXPECTED TO BUILD IN FOR MID-WEEK.  DRY
CONDITIONS ARE ANTICIPATED FOR TUESDAY AND WEDNESDAY.

RIGHT NOW...I DONT FORESEE ANY CHANGES TO THE EXPECTED WEATHER
CONDITIONS IN THE EXTENDED.  NEXT STORM SYSTEM IS EXPECTED TO AFFECT
THE AREA FRIDAY INTO SATURDAY WITH A CHANCE OF SHOWERS.  HIGH
PRESSURE SHOULD CLEAR THINGS OUT NEXT SUNDAY.

THANKS GO OUT TO WFO LITTLE ROCK THIS AFTERNOON FOR COORDINATION.
PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   59  68  45  56 /  70  50  50  30
MEI   60  70  42  56 /  70  50  60  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
Hazardous weather outlook, Nov 10, 2:17 PM CST, 3 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF NORTH AND
CENTRAL MISSISSIPPI AFTER 4 PM...GENERALLY ALONG INTERSTATE 20
AND EAST OF THE MISSISSIPPI RIVER.

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE REMAINDER
OF SOUTHEAST ARKANSAS...EAST LOUISIANA...AND SOUTH MISSISSIPPI
SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT.

THE MAIN SEVERE WEATHER CONCERNS THROUGH TONIGHT WILL BE
TORNADOES.  DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL
GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER WILL ALSO BE
POSSIBLE.  THERE IS ALSO THE POSSIBILITY OF ISOLATED STRONG
TORNADOES IN THE HIGH RISK AREA.

A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THIS AFTERNOON.  AS
THIS FRONT INTERACTS WITH THE WARM...MOIST...AND VERY UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION...SHOWERS AND THUNDERSTORMS
WILL DEVELOP.  SOME OF THESE STORMS WILL LIKELY BE SEVERE.

A LAYER OF WARM AIR IN THE ATMOSPHERE...ABOUT 5000 FEET ABOVE THE
EARTHS SURFACE...WILL LIKELY PREVENT MANY THUNDERSTORMS FROM
DEVELOPING THROUGH MID AFTERNOON.  THE THUNDERSTORMS ARE EXPECTED
TO INITIALLY DEVELOP IN AN AREA OF DEEPER MOISTURE JUST WEST OF
INTERSTATE 59.	THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REMAINDER OF THE REGION TOWARD SUNSET...AS UPPER ATMOSPHERIC
DISTURBANCES MOVE INTO THE AREA FROM THE WEST AND BETTER JET
STREAM DYNAMICS MOVE INTO THE REGION.

IN ADDITION...GIVEN THE LARGE AMOUNT OF WIND SHEAR...OR CHANGE IN
WIND DIRECTION AND SPEED WITH HEIGHT...IN THE LOWEST 2 MILES OF
THE ATMOSPHERE...THERE IS THE POTENTIAL FOR TORNADIC THUNDERSTORM
DEVELOPMENT.

ONCE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...THERE IS THE
POTENTIAL FOR THEM TO RAPIDLY BECOME SEVERE.  PEOPLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI SHOULD CONTINUE TO MONITOR THE WEATHER THIS
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE
SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER
THE AREA THROUGH EARLY TUESDAY.

FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT
CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:23 PM CSTSevere Thunderstorm WarningJANJones57 min
Nov 10, 4:38 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo62 min
Nov 10, 5:00 PM CSTSevere Thunderstorm WarningJANAttala60 min
Nov 10, 5:37 PM CSTTornado WarningJANAttala, Madison48 min
Nov 10, 5:49 PM CSTSevere Thunderstorm WarningJANChoctaw, Oktibbeha31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.